Forum

Couple of questions about Motilium and Tecfidera

Hi. I have used Motilium (Domperidone) for years, maybe one or two tablets a week. I used to buy it over the counter at any pharmacy. It’s very handy for that feeling of food taking ages to be digested, and consequent nausea and stomach discomfort.

Anyway, it’s now prescription only. My precious supply is dwindling. I recently saw the GP and asked her for a prescription. She wouldn’t give me one as I don’t have chronic stomach symptoms, ‘in which case it would need investigating’. Like I need another colonoscopy or endoscopy. I haven’t got a chronic digestion problem, it’s just occasionally I need to zap it with something! Been there, done that, diagnosed with IBS which is a diagnosis of exclusion anyway. The GP intimated that it should be available in certain countries in Europe - but my research hasn’t proved successful.

So my question is: when I see the MS nurse for the first time I will bring this up. Can the MS nurses arrange for you to be written up for a drug if it hasn’t gone via the GP first?

Also, I’m supposed to be starting on Tecfidera. I was thinking of asking about starting it more slowly, Canadian style (thanks Paolo) to avoid side effects. Also I might want to postpone taking it for a week so that I can go away for the weekend. However a friend told me that she thought that when hospitals get the funding for certain drugs, and you are covered by this funding, you have to follow a certain protocol when taking them, i.e. do it their way.

Opinions, anyone?

Many thanks - Louise

My hubby used to take Domperidone regularly, it was one of his prescriptions he received every month. A while ago he received a letter from the surgery saying he couldn’t have it any more. Unfortunately we can’t remember why but we think it had been proven to cause problems if taken long term. It said there wasn’t anything to replace it so now he just burps all day!!

Sarah x

Hi, I cannot answer the rest, and the hospital may say you have to take a drug exactly as prescribed if you’re going to take it at all. BUT within that, I can’t see it’s any business of the hospital’s exactly which date you start!

Or when you say: “postpone taking it for a week”, are you talking about once you’ve already started (i.e. take a break from it)?

If you’re just talking about delaying starting by one week, a week is absolutely nothing in the context of a lifelong illness. How long have you waited for them to arrange it for you in the first place? I’m sure there’s absolutely no rule that says once it’s in your hands, you must start taking it, that day. A few days either way will be irrelevant. If I was starting a new drug (I’m not on DMDs, but any drug) I’d certainly do it at a time that was convenient to me, and when I have few commitments (in case I have side-effects). Not a week I plan to go away.

Tina

x

Thanks ladies. Yes, I did mean that I wouldn’t actually start the Tec until after we’d had a little break.

Re the domperidone/Motilium:-

The GP called the prescribing pharmacist for the local healthcare trust when I was there, just to check it. He confirmed that it was prescription only, and said that no, there wasn’t really anything similar available over the counter. I could have argued the case with her but I thought that I would take it to a higher authority - ie the MS dept at the hospital. I would have thought that you can have what I would call an MS digestion - where the nerves of the digestive system aren’t propelling the food down to the stomach properly - and will try and argue the toss!

I have been going to a urinary clinic since last summer. The wonderful Prof there told me that it was quite OK to take the 10mg of Amitryptiline at bedtime. The GP (who is actually very good) had previously told me that ‘it was addictive’. You need to have your wits about you…!

Louise

hi louise

i put myself on one tecfidera a day because i was getting a lot of nausea and was horribly sick a few times.

i see my ms nurse in a couple of weeks so i’ll check it with her but my way of thinking is that it’s better to have one tablet than to have 2 and throw them up.

the nausea is never far away but if i wake up without it i will have a pill then which gives me more of the day to see if i feel sick again.

it’s about 50/50 at the moment so i reckon i’m taking my proper dose half the time and half dose the rest.

i have only had the hot, red face twice.

carole x

[quote=“Dogtanion”]

My hubby used to take Domperidone regularly, it was one of his prescriptions he received every month. A while ago he received a letter from the surgery saying he couldn’t have it any more. Unfortunately we can’t remember why but we think it had been proven to cause problems if taken long term. It said there wasn’t anything to replace it so now he just burps all day!!

Sarah x

[/quote] #

i was taken off domperidone also by my doctor,

trish

I’m sure it will be perfectly fine to start just whenever is convenient - you can’t be forced to start on a week that isn’t very practical or suitable, because you’re going away.

As for any drug being “addictive”, I’m afraid that all rather goes out the window, once you have an incurable condition. You’re not going to get better and suddenly not need symptom relief any more, so do you turn it all down in case it’s “addictive” - when you won’t realistically be stopping anyway - unless it’s to switch to something better?

Concerns about addiction change, depending on the nature of the problem. If you have a permanent symptom, you’re going to need permanent relief. It’s no longer about getting hooked on things you were only supposed to take for ten days - you’ve got to make the best of the rest of your life, and take whatever’s necessary to do that, without anyone moralising about “addiction”.

I suppose I’m technically “addicted” to two, possibly three things I’m taking - as I wouldn’t be able to manage without them. But as there’s no goal I should eventually “recover” enough to manage without them - and it’s pretty obvious I won’t - I don’t think it’s very helpful to describe it as an addiction. It makes it sound like I’m abusing my medication, when there’s a legitimate medical need! I’ll ditch the drugs when they find a way I can ditch the MS!

Tina

x

Hi Louise

Motilium was put on prescription only because of a small increased risk of heat conditions - not for any potential addiction concerns - its not recognised as addictive.

I’ve been on Tec since last November and now have almost no side effects - unlike the Avonex I was on for 8 years before.

When I began Tec I was given 5 weeks of half dose and was told I can move to having double the half dose (i.e. a full dose) after the first week but that there was no issue staying on the half dose for the full first month. I’m sure most other hospitals also give different options as its a bit wait and see how each person reacts.

Have a chat to your MS nurse - she’s the best person who will have the answers. Talk to her about Motilium too - my MS has written to my GP asking for him tp prescribe various things now and then.

G

Thanks everyone. Gerard - I did know that Motilium was withdrawn because of the slight cardiac risk and isn’t addictive. Discussed it with my local pharmacist before it came off sale and bought up the rest of his stock (well, it was only about five packets in case anyone is thinking I purchased the entire content of a pharmacy!)

As for the Amitryptiline, I get this prescribed at the urinary clinic where it was no big deal at all. I think that GP practices often don’t want to prescribe something because of cost restrictions, and maybe it was that - although I think it’s not that expensive a drug.

Seems like everyone’s Tec experience is different.

Husband and I have just returned from visiting friends we haven’t seen for a year. The husband was diagnosed with motor neurone disease last summer. We were absolutely shocked to see the deterioration in him and the dreadful speed at which MND has taken hold of him. I almost can’t believe that MS could be as cruel…except that my sister-in-law passed away from complications two years ago and I know of two other people who were taken by it. I know which I’d rather have, given a choice - which of course, we aren’t. Feeling very grateful for what I’ve got now…

Night to all.

Louise

I was given the go ahead for tecfidera in june…i ordered it in august…i looked at it until october, too scared to try…i took my first pill on 8th october…i never looked back. No side effects ever. So yes, you can pop them when you are ready.

Just to update this: I saw the MS nurse for the first time yesterday. I have a month’s supply of Tec based on the lower 120mg twice daily dose. I asked her about this a couple of weeks ago and she had to clear it with the neuro, but apparently it was all OK. Maybe you just have to ask…

And here’s the ironical thing: I plan to start tomorrow as had a busy day today. However just before nine this morning I got really bad stomach cramps and I had to remind myself that that I hadn’t even started the Tec yet! Eased a bit now after morning in bed plus all the bits and pieces you are supposed to have handy to help with Tec,Buscopan, ginger beer etc.

Louise